Kansas, 2006

Hail and Damaging Winds in Kansas, June 6, 2006

June 6, 2006 · NWS ICT · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$411,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 10:47 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 5, 10:47 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT MON JUN 5 2006

.UPDATE...
WE ARE SENDING OUT A QUICK UPDATE ON THE EVOLUTION THIS SQUALL LINE
MOVING THROUGH CENTRAL KANSAS.

LATEST RADAR LOOP IS SHOWING A VERY WELL DEFINED FRONTAL BOUNDARY
MOVING THROUGH DODGE CITY. THIS BOUNDARY IS CAUSING SOME ELEVATED
STORMS BREAK THE CAP ACROSS WESTERN KANSAS. LAPS ELEVATED CAPES FROM
850MB ACROSS THIS REGION ARE AROUND 1500J/KG. THESE STORMS COULD
CONTINUE TO FILL IN TOWARDS THE NORTHEAST INTO CENTRAL KANSAS BY
DURING THE NEXT HOUR OR SO. THE MAIN CONCERN WITH THESE STORMS WILL
BE WIND POTENTIAL DUE TO GOOD NORTH-NORTHWEST FLOW ABOVE 15KFT AND
THE POTENTIAL FOR DRYING IN THE LOW LEVELS BEHIND THE BOUNDARY. THE
LOW LEVEL JET IS EXPECTED TO VEER OUT AS THE NIGHT PROGRESSES...SO
THE STORMS SHOULD BEGIN TO PROPAGATE MORE SOUTH INTO SOUTH CENTRAL
KANSAS DURING THE NIGHT. MEANWHILE...THE STORMS ACROSS CENTRAL
KANSAS MAY CONTINUE TO WEAKEN DUE TO MORE STABLE AIR OVER THAT
REGION.

COX

&&

.PREV DISCUSSION... /ISSUED 928 PM CDT MON JUN 5 2006/

UPDATE...
THE MAIN CONCERN TONIGHT WILL BE THE STRENGTH OF THE LINE OF STORMS
THAT WILL MOVE THROUGH CENTRAL KANSAS LATE THIS EVENING AND THE
REMAINDER OF THE AREA LATER TONIGHT.

LATEST RADAR IMAGERY FROM GOODLAND AND HASTINGS ARE SHOWING A LINE
OF STORMS MOVING SOUTHEAST AROUND 40 MPH. THIS CONVECTION APPEARS TO
BE WEAKENING AS IT MOVES INTO A MORE CAPPED ENVIRONMENT...ACCORDING
TO THE DODGE CITY AND TOPEKA SOUNDINGS. THE MAIN QUESTION IS HOW
THIS COMPLEX OF STORMS WILL EVOLVE AS THE NIGHT PROGRESSES. LATEST
GOODLAND VAD WIND PROFILE SHOWING 50KTS AROUND 20KFT WITH GOOD
DIRECTIONAL AND SPEED SHEAR. AS THIS COMPLEX OF STORMS CONTINUES TO
TRUCK EAST IT SHOULD CONTINUE TO ENCOUNTER A RATHER CAPPED
ENVIRONMENT. HOWEVER...THE LOW LEVEL JET IS FEEDING INTO THIS REGION
WHICH WILL HELP INCREASE THE INSTABILITY. THIS COMBINED WITH ANY
OUTFLOW BOUNDARIES GENERATED FROM THE CURRENT COMPLEX MAY BE
SUFFICIENT ENOUGH TO CAUSE MORE STORMS TO REGENERATE OVER CENTRAL
AND SOUTH CENTRAL KANSAS AFTER MIDNIGHT. WILL THERE BE ENOUGH LIFT
TO BREAK THIS CAP? THAT IS THE BIG QUESTION. IF THESE STORMS DO
DEVELOP THEY COULD END UP BEING LARGE HAIL AND DAMAGING WIND
PRODUCERS ESPECIALLY DUE TO GOOD CLOUD BEARING SHEAR AROUND 40 TO
50KTS. THE LOW LEVEL JET IS PROGGED TO VEER AS THE NIGHT PROGRESSES
WHICH WILL ALLOW FOR THE STORMS TO PROPAGATE MORE TO THE SOUTH. STAY
TUNED TO LATER UPDATES.

COX

&&

PREV DISCUSSION... /ISSUED 328 PM CDT MON JUN 5 2006/

DISCUSSION...

TONIGHT:

NOT AT ALL CLEAR HOW THINGS WILL DEVELOP TONIGHT. KEY PLAYERS ARE
OUTFLOW BOUNDARY ROUGHLY FROM DDC-KICT AND REMNANTS OF COMPLEX OVER
NORTH CENTRAL/NE KS. VARIOUS SHORT RANGE MODELS ALL APPEAR TO BE
STRUGGLING...WITH LITTLE FAITH IN ANY OF THE SOLUTIONS. FAVORED
AREAS FOR INITIATION WOULD LIKELY BE IN SOUTHWEST NEBRASKA. IN
SOUTHWEST KS QUESTION IS CAP STRENGTH...WITH DDC 1800 UTC
RADIOSONDE OBSERVATION SUGGESTING CAP MAY HOLD. HOWEVER WITH
EAST/WEST BOUNDARY AND UPSLOPE FLOW...NOT SURE INITIATION COULD BE
COMPLETELY RULED OUT. ANY STORMS IN SOUTHWEST KS COULD PLAY HAVOC
WITH NORTHERN STORM INFLOW. BELIEVE THE KEY WAS WEAK 850MB
BOUNDARY EVIDENT ON 1200 UTC RADIOSONDE OBSERVATION ANALYSIS FROM
NEAR DDC-OUN. ANTICIPATING THIS TO LIFT A BIT...AND STORMS TO
FIRE/TRACK NE OF THIS BOUNDARY...EXTRAPOLATION WOULD PUT AREA FROM
LBF-HLC-ICT AS THE MOST LIKELY TRACK OR MAYBE ROUGHLY WESTERN EDGE
OF MCS. SHADED GOING PROBABILITY OF PRECIPITATION UP JUST A
BIT...BUT GRADIENT LOOKED GOOD. ANTICIPATE INSTABILITY WOULD BE
BETWEEN ROUGHLY 1500- 3000 J/KG. GIVEN MODEST 850MB-700MB WINDS
AND QUESTIONABLE MOISTURE/INSTABILITY...DOES NOT APPEAR TO BE A
SLAM DUNK FOR SIGNIFICANT MCS. HOWEVER...THREAT DOES JUSTIFY
CONTINUING THE THREAT LEVEL 3 IN GRAPHICAL HAZARDOUS WEATHER
OUTLOOK. WILL ADDRESS THIS FURTHER IN LATE AFTERNOON HAZARDOUS
WEATHER OUTLOOK UPDATE.

TUE-THU:

LOT ON TUE DEPENDS ON MCS LOCATION...WITH CONVECTIVE DEBRIS LIKELY
HANGING AROUND TUE AM. FRONT MIGHT BE HUNG UP ALONG OK BORDER...
ESPECIALLY IN SOUTHEAST KS...BUT THAT IS PRETTY MUCH SPECULATION.
EFFECTIVE FRONT WILL LIKELY BE MCS OUTFLOW BOUNDARY. SOME THREAT
THAT PROBABILITY OF PRECIPITATION WILL BE NEEDED ON TUE. BEYOND
THAT...BUILDING RIDGE SUGGEST TEMPERATURES WILL BE ON A SLOW
CLIMB...WITH DIMINISHING CHANCES OF PRECIPITATION.

FRI-MON:

HARD TO QUANTIFY CONFIDENCE IN FORECAST WITH US ENSEMBLE FORECASTS
STILL UNAVAILABLE. HOWEVER BOTH GLOBAL FORECAST SYSTEM MODEL/
EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL IN
REASONABLE AGREEMENT WITH UPPER RIDGE ANCHORED ACROSS THE CENTRAL
US. DISAGREEMENT IS WITH TIMING SHORTWAVE RIPPLES TOPPING RIDGE
AND ANY FRONT INCURSION INTO FORECAST AREA. CONFIDENCE IN FRONTAL
PASSAGE IS EXTREMELY LOW SO HAVE OPTED TO MAINTAIN DRY FORECAST
UNTIL TIMING IS MORE CERTAIN. WILL LIKELY HAVE TO MENTION HEAT
INDEX VALUES IN HAZARDOUS WEATHER OUTLOOK WITH VALUES REACHING THE
TRIPLE DIGITS. -HOWERTON

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  90  66  91 /  40  20   5   5
HUTCHINSON      68  90  65  92 /  40  20   5   5
NEWTON          68  89  65  91 /  50  20   5   5
ELDORADO        68  89  65  90 /  50  20   5   5
WINFIELD-KWLD   69  91  66  91 /  40  30   5   5
RUSSELL         66  92  64  93 /  40  10  10   5
GREAT BEND      67  92  65  93 /  40  10  10   5
SALINA          68  90  65  91 /  50  10   5   5
MCPHERSON       68  90  65  92 /  50  10   5   5
COFFEYVILLE     70  89  66  90 /  50  30   5   5
CHANUTE         68  89  64  89 /  50  30   0   5
IOLA            68  89  64  89 /  60  30   0   5
PARSONS-KPPF    69  89  65  90 /  50  30   5   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 5, 8:48 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT MON JUN 5 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070400-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
948 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS IN NORTHERN KANSAS IS EXPECTED TO PUSH SOUTHEAST
INTO CENTRAL AND SOUTHEAST KANSAS MAINLY AFTER MIDNIGHT. IF THESE
STORMS ARE ABLE TO INCREASE IN INTENSITY THEY COULD BECOME SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE REMAINS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY...MAINLY
ACROSS SOUTHEAST KANSAS. STRONG TO SEVERE STORMS ARE POSSIBLE. HOW
STRONG THE STORMS ON TUESDAY WILL BE IS DEPENDENT ON THE COVERAGE
AND TIMING OF STORMS DURING THE PREDAWN HOURS TUESDAY.

SUMMER LIKE TEMPERATURES WILL RETURN TO THE AREA ON SATURDAY.
HEAT INDICES MAY BRIEFLY TOP 100 ALONG A CORRIDOR FROM SALINA TO
WICHITA TO WELLINGTON. HEAT INDICES MAY BE OVER 100 IN SUMNER
COUNTY ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, Jun 5, 10:35 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT MON JUN 5 2006

KSZ048-060530-
ELLSWORTH-
1135 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH COUNTY...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ELLSWORTH...AND MOVING
SOUTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Jun 5, 11:55 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1255 AM CDT TUE JUN 6 2006

KSZ067-082-060630-
KINGMAN-RENO-
1255 AM CDT TUE JUN 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF MACKSVILLE...OR 21 MILES
NORTHWEST OF PRATT...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN KINGMAN AND SOUTHERN RENO COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SCHRECK

The radar

The Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
June 6, 12:38 AM CST to 12:40 AM CST
Where
Reno County, Turon
Measured
87 kt (100 mph) estimated gust
Property damage
$411,000
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -98.017

During the overnight hours of June 6, 2006 destructive straight line winds hit the town of Turon. The winds were initially estimated at between 60 and 65 mph but a damage survey revealed that winds were much stronger and most likely in the 80 to 100 mph range. The severe winds destroyed 3 large, 57,000 bushel grain silos and severely damaged 3 smaller, 28,000 bushel grain silos at Turon Mill and Elevator. 1 small, 12,000 bushel grain bin was also damaged. One of the silos blew into a transformer. In addition to the transformer, one large transmission pole was knocked down and several small transmission poles were also downed knocking out power to the entire town. A 20' by 30' section of roof was blown off a bank building in Turon but the whole roof needed to be replaced. Numerous trees were damaged or completely destroyed and at least 3 to 4 houses had trees blown on to them causing roof damage. The Salina Journal, Hutchinson News and Turon Record contributed to this narrative.

Thunderstorm Wind, Reno

When
June 6, 1:21 AM CST
Where
Reno County, Pretty Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -97.700

Power was reported to be lost in the town.

Thunderstorm Wind, Sedgwick

When
June 6, 1:43 AM CST
Where
Sedgwick County, 1 mi NW of Garden Plain
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -97.400

Thunderstorm Wind, Sedgwick

When
June 6, 1:56 AM CST
Where
Sedgwick County, 5 mi SW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.917, -95.400

Reprted at 71st south and K42 Junction by KFDI radio.

Hail, Allen

When
June 6, 3:45 AM CST
Where
Allen County, Iola
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -98.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513606, 5513607, 5513608, 5513675, 5513676.